Oklahoma, 2018

Wildfire in Oklahoma, February 4 to 7, 2018

February 4 to 7, 2018 · NWS TSA · 2 events in 2 counties and zones

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during early February. Wildfires burned over 8000 acres in Osage County and over 600 acres in Pushmataha County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during early February. Wildfires burned over 8000 acres in Osage County and over 600 acres in Pushmataha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 4, 10:34 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 4, 10:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1034 AM CST Sun Feb 4 2018

.SHORT TERM...
Surface cold front is making steady progress southeast this
morning, with moderate pressure rises behind the front in Kansas
and the OK panhandle. The combination of low clouds along and
north of the front and strong low level cold advection will keep
temperatures from rising much. In locations north of the boundary,
highs have likely already been realized, with steady or falling
temps through the afternoon. There is a narrow zone of clearing
ahead of the front, across southwest through east central Oklahoma
into portions of northwest Arkansas. Temps may rise a bit in this
zone, before falling as the front moves through.

The latest forecast includes updated hourly cloud/temp trends.
Have lowered temperatures across the far southeast, as fog and low
clouds are keeping the temps in the low to mid 40s, and little
recovery is expected.

Latest radar loops show band of light snow extending from the
Kansas City metro southwest through Emporia. Short term guidance
suggests we could get some light snow across the far northeast OK
counties into northwest Arkansas, where a dusting to less than an
inch is expected.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....18

CORFIDI
Hazardous weather outlook, Feb 4, 5:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
511 AM CST Sun Feb 4 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
511 AM CST Sun Feb 4 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited.
	AREA...Far northeast Oklahoma and far northwest Arkansas.
	ONSET...This afternoon.

POOR VISIBILITY.
	RISK...Elevated.
	AREA...Much of southeast Oklahoma into western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and northwest Arkansas.
	ONSET...Mid morning.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and northwest Arkansas.
	ONSET...Mid morning.

DISCUSSION...

A band of light snow or flurries may affect portions of far
northeast Oklahoma into far northwest Arkansas, near the Kansas
and Missouri borders. Some light accumulations are possible, with
little if any travel impact expected.

Moisture return ahead of the front has resulted in the development
of fog across portions of southeast Oklahoma. As the moisture
expands northeast ahead of the front, fog could spread into
western Arkansas by early this morning. Visibilities may drop as
low as a half mile, and are expected to improve by mid morning.

A strong cold front will move quickly south across the region
during the morning hours. Strong and gusty north winds will
accompany the frontal passage, also raising fire weather concerns.
Winds will subside this evening, though wind chills are still
expected to drop into the single digits across far northeast
Oklahoma and northwest Arkansas by Monday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential...Winter Weather Potential...High Wind Potential.
WEDNESDAY and THURSDAY...No Hazards.
FRIDAY and SATURDAY...Winter Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...

Isolated thunderstorms will be possible Monday night into Tuesday,
mainly along and south of I-40. Severe weather is not expected.

An upper storm system will interact with cold air surging into the
region on Tuesday to bring the potential for winter weather. A
light wintry mix of ice, sleet and snow is expected across
northeast Oklahoma into northwest Arkansas thru Tuesday evening.
Some travel impacts are possible.

Another strong cold front is expected by the end of the week. An
upper system interacting with this cold air could bring more
wintry weather by next weekend, though confidence is fairly low at
this point.

weather.gov/tulsa contains additional information.

Lacy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Osage

When
February 4, 11:00 AM CST to February 7, 8:00 AM CST
Where
Osage forecast zone
Reported by
Park/Forest Service

Wildfire, Pushmataha

When
February 5, 11:00 AM CST to February 7, 8:00 AM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742589, 742590.